Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 22, 2014, 4:35 PM MDT for Cascade County, Meagher County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2014, 4:35 PM MDT (22:35 UTC)
- Expired
- Jul 22, 2014, 5:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 56 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179
WUUS55 KTFX 222235
SVRTFX
MTC013-059-222315-
/O.NEW.KTFX.SV.W.0028.140722T2235Z-140722T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
NORTH CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...
* UNTIL 515 PM MDT
* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 29 MILES SOUTH OF
BELT...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4680 11109 4695 11134 4735 11084 4731 11078
4726 11079 4723 11077 4710 11077 4710 11065
4705 11064
TIME...MOT...LOC 2235Z 226DEG 26KT 4699 11105
HAIL...1.00IN
WIND...<50MPH
$$
MLV2 follow-up statements
837
WWUS55 KTFX 222251
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT TUE JUL 22 2014
MTC013-059-222315-
/O.CON.KTFX.SV.W.0028.000000T0000Z-140722T2315Z/
CASCADE MT-MEAGHER MT-
451 PM MDT TUE JUL 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MEAGHER AND SOUTHEASTERN CASCADE COUNTIES UNTIL 515 PM MDT...
AT 450 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTH OF
BELT...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4705 11064 4689 11092 4703 11124 4709 11118
4735 11084 4731 11078 4726 11079 4723 11077
4710 11077 4710 11066
TIME...MOT...LOC 2251Z 226DEG 26KT 4707 11093
HAIL...1.00IN
WIND...<50MPH
$$
MLV046
WWUS55 KTFX 222308
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT TUE JUL 22 2014
MTC013-059-222318-
/O.EXP.KTFX.SV.W.0028.000000T0000Z-140722T2315Z/
CASCADE MT-MEAGHER MT-
508 PM MDT TUE JUL 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEAGHER AND
SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 515 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4705 11064 4689 11092 4703 11124 4709 11118
4735 11084 4731 11078 4726 11079 4723 11077
4710 11077 4710 11066
TIME...MOT...LOC 2308Z 226DEG 26KT 4716 11080
$$
MLVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:57 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 22, 2:57 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT Tue Jul 22 2014 .DISCUSSION... This Afternoon through Thursday Evening...Atmospheric conditions continue to take shape for an array of weather activity over central and southwest MT through the midweek period. Much of that activity will center around the passage of the strong low pressure trof currently located off the BC coast. Broad southwest flow ahead of the trof has been pushing plumes of moisture through our region generating one band of showers that is presently over the Hiline counties and initiating new thunderstorms over southwest MT. The southwestern storms should increase in coverage and spread to the northeast this evening, then dissipate toward sunset. The threat of severe storms is the primary weather feature for Wed, as forecast models maintained good continuity and agreement on the development of strong instability, wind shear, and jet stream support necessary to fuel strong-to-severe storms generally along and north of a Butte-to-Lewistown line. However, there is one wild card in the forecast: the evolution of the moisture field ahead of the trof. Models are still showing run-to-run changes in the placement and extent of the main moisture plume, but overall latest dew point analysis shows favorable moisture should be broad enough to generate a wide area of storms. Large hail and strong/damaging outflow winds will be the main threats from these storms, which should begin early Wed aftn around Butte/Helena and expand north and east into Wed evening. The main portion of the upper-level trof lifts into southern BC/ Alberta by Wed night and then tracks due east just north of the US/Can border on Thurs and Fri. The strong pressure gradient from the upper low and the accompanying surface cold front crossing east of the Continental Divide on Thurs morning will make for very windy conditions through central MT on Thurs. The high wind watch for the Northern Rocky Mtn Front and eastern Glacier/Toole counties remains in effect beginning late Wed night. The same gusty winds will also combine with a drier airmass behind the cold front to raise the fire weather threat for Chouteau/Fergus/southern Blaine counties, so a fire weather watch is in effect there for Thurs aftn/eve (see additional info in the Fire Weather section below). Waranauskas Thursday night through Monday...The main message during the period will be warming temperatures and dry conditions as a strong ridge aloft develops over the western United States. Thursday evening will start off with an upper low over southern Alberta. Associated cool air could bring some very light snow to the mountains of Glacier Park.At this time snow levels could range between 7500 and 8000 feet. Also Thursday evening strong westerly flow aloft associated with the upper low could result in high winds over Glacier..Toole..and Pondera Counties. Dry westerly flow aloft is expected Friday with highs near 80. Over the weekend into Monday the development of the strong ridge will occur. Even as temperatures warm...a relatively dry airmass and the upper ridge should result in no precipitation over the weekend. Early next week monsoonal moisture will move into the forecast area but models differ on its timing. At this time have opted to keep the weather warm and dry on Monday though isolated showers and thunderstorms are not out of the question for far southwest Montana. Blank && .AVIATION... UPDATED 1802Z. VFR conditions will prevail through the next 24 hours. Scattered showers will affect north central Montana early in the period with impacting mainly KLWT. High confidence in development of scattered showers and thunderstorms 21Z-03Z...however difficult to narrow timing of any showers or thunderstorms at a particular location. Wind gusts near 40 kts and/or MVFR conditions in heavier rain will be possible with thunderstorms this afternoon and evening. Showers with an outside threat of a thunderstorm should affect KHLN late tonight but also could possibly get near KBZN, KGTF and KLWT. Conditions improve overnight and through early Wednesday morning, with more thunderstorms anticipated beyond forecast period Wednesday afternoon. && .FIRE WEATHER... Wednesday and Thursday both days of concern for fire weather conditions. Wednesday will bring a chance of rain showers and thunderstorms over southwest into central Montana, with showers and thunderstorms likely over central and north-central Montana. At this time expect very warm temperatures and relative humidity dropping to the 15 to 25 percent southwest...25 to 35 percent central and north-central. Wind, however, expected to be relatively light and chance of wetting rain is generally less than 40 percent. With afternoon and evening thunderstorms, could see some lightning starts. Things become more active Thursday with a seasonally strong cold front pushing across the area. Warm temperatures ahead of the front will combine with relative humidity dropping to 15 to 25 percent and sustained winds 20 to 30 mph. These conditions coupled with recent lack of precipitation enough to prompt the issuance of a Fire Weather Watch for Fire Zone 115 in its entirety and Fire Zone 113 for the southern third of Blaine County from noon until midnight Thursday afternoon and evening. Conditions in Fire Zone 117 marginal at this time, and will re-evaluate with later model runs. Loss && .PRELIMINARY POINT TEMPS/POPS... GTF 62 89 62 76 / 30 60 60 10 CTB 56 87 55 69 / 30 50 70 10 HLN 60 93 60 79 / 40 60 40 10 BZN 54 91 54 81 / 20 30 20 10 WEY 43 82 44 75 / 10 20 10 10 DLN 54 87 53 77 / 20 40 30 10 HVR 59 94 60 81 / 20 30 60 20 LWT 59 92 59 81 / 30 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Thursday afternoon through Thursday evening Blaine...Chouteau...Fergus. HIGH WIND WATCH from Thursday morning through Thursday evening Eastern Glacier...Eastern Pondera...Toole. HIGH WIND WATCH from late Wednesday night through Thursday evening Northern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 22, 3:18 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUL 22 2014
MTZ052>054-222200-
BROADWATER MT-JEFFERSON MT-MEAGHER MT-
318 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEAGHER...EXTREME
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 400
PM MDT...
AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF MONTANA CITY...OR 16 MILES
NORTHWEST OF TOWNSEND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WINSTON...
CANYON FERRY LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS SHOULD MOVE OFF OF AREA LAKES AND SEEK SAFE
SHELTER IN A STURDY BUILDING.
LAT...LON 4658 11179 4657 11164 4666 11165 4685 11132
4661 11104 4638 11175 4651 11191
TIME...MOT...LOC 2117Z 236DEG 26KT 4653 11164
MLVLocal storm report, Jul 22, 3:29 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 NNW WINSTON 46.52N 111.70W
07/22/2014 M0.88 INCH BROADWATER MT TRAINED SPOTTER
&&
UTTECHSpecial weather statement, Jul 22, 3:29 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUL 22 2014
MTZ014-222215-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
329 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK COUNTY
UNTIL 415 PM MDT...
AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WOLF CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4679 11252 4708 11206 4684 11174 4661 11231
4665 11233 4665 11240 4666 11243 4668 11242
4669 11245
TIME...MOT...LOC 2129Z 228DEG 25KT 4677 11225
MLVSpecial weather statement, Jul 22, 3:51 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 351 PM MDT TUE JUL 22 2014 MTZ012-014-222230- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 351 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES UNTIL 430 PM MDT... AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF WOLF CREEK...OR 19 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WOLF CREEK... CRAIG... DEARBORN... CASCADE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4732 11170 4708 11145 4690 11201 4703 11214 TIME...MOT...LOC 2150Z 235DEG 21KT 4705 11192 MLV
Special weather statement, Jul 22, 4:21 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 PM MDT TUE JUL 22 2014 MTZ012-050-054-222300- CASCADE MT-JUDITH BASIN MT-MEAGHER MT- 421 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEAGHER...WESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES UNTIL 500 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTH OF WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... MONARCH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4733 11087 4711 11041 4675 11112 4689 11137 TIME...MOT...LOC 2221Z 226DEG 33KT 4692 11108 MLV
Special weather statement, Jul 22, 4:23 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 423 PM MDT TUE JUL 22 2014 MTZ012-014-222315- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 423 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WOLF CREEK...OR 24 MILES NORTHWEST OF HELENA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CANYON CREEK... WOLF CREEK... CRAIG... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4730 11200 4706 11161 4671 11230 4689 11260 TIME...MOT...LOC 2224Z 226DEG 33KT 4689 11229 MLV
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:53 AM MDT | High Wind Watch | TFX | 25 hr | |
| Jul 22, 12:34 PM MDT | Fire Weather Watch | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 39 hr |
| Jul 22, 3:09 PM MDT | Special Weather Statement | TFX | Gallatin | 66 min |
| Jul 22, 3:18 PM MDT | Special Weather Statement | TFX | Broadwater | 42 min |
| Jul 22, 3:29 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jul 22, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jul 22, 4:21 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jul 22, 4:23 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 52 min |
| Jul 22, 5:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 22, 5:11 PM MDT | Special Weather Statement | TFX | Broadwater | 49 min |
| Jul 22, 5:58 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.